Maryland, 2018

Damaging Winds in Maryland, September 6, 2018

September 6, 2018 · NWS LWX · 4 events in 2 counties and zones

High amounts of instability and an approaching cold front combined to produce scattered showers and thunderstorms during the afternoon and evening, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High amounts of instability and an approaching cold front combined to produce scattered showers and thunderstorms during the afternoon and evening, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 1:57 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 6, 1:57 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Thu Sep 6 2018

.SYNOPSIS...
A cold front will approach from the Great Lakes this afternoon
and evening, cross the region tonight and Friday, and stall
near the area over the weekend. An area of low pressure will
then move through the Ohio Valley and into the eastern Great
Lakes Sunday and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ridging will persist aloft through the afternoon, leading to
mostly sunny skies for a majority of the region. A cold front
will move towards the area from the northwest late this
afternoon and this evening. Hot and humid conditions will exist
ahead of the front with highs in the low to mid 90s and heat
index values from the 90s to low 100s.

1500-2500 J/KG of MLCAPE has developed atop the region this
afternoon, although forcing remains weak across much of the
area. Some isolated to scattered showers/thunderstorms
are beginning to develop across the higher terrain of the
Allegheny/Potomac Highlands, with more organized convective
development occurring across PA/WV. With ridging and westerly
flow aloft, convection will likely struggle with its southward
progression, but some activity should be able to make it into
the eastern panhandle of WV and northern/central MD during the
evening hours either by means of movement or outflow- induced
development. A bit more questionable if showers/thunderstorms
can make into northern VA and the DC metro, so will continue
with chance PoPs. Much lower chance of any precip south of
I-66/US-50. Weak shear values, 15-20 knots or less, will limit
severe threat, but an isolated severe storm or two remains
possible, mainly near the Mason Dixon line. In addition,
precipitable water values will rebound to near 1.75" by this
evening, and with mean wind parallel to the boundary, heavy rain
and an isolated flooding risk will also present itself, again
mainly near the Mason Dixon line.

The front will continue to shift southward tonight with chances
for rain showers diminishing. Some patchy fog likely again. Lows
in the upper 60s to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
On Friday, the frontal boundary will remain near the region with
moist and relatively unstable conditions continuing. Thus,
showers and thunderstorms will likely develop again during the
afternoon hours. Precipitable water values will surge to near
2", and with mean flow roughly parallel to the boundary, there
is an elevated threat for heavy rain and potential flooding.
Temperatures will be cooler with highs in the 80s.

The front should work its way southward through central Virginia
and towards North Carolina Friday night. Additional showers and
thunderstorms with heavy rain may occur through the night. Lows
in the 60s to around 70F.

By Saturday and Saturday night, the front will be south of the
region with cool northeasterly flow. Some drier air may try to
work in, but showers and isolated thunderstorms will still be
around, especially across central VA. Highs in the low to mid
70s. The remnants of Gordon will then start moving through the
Ohio Valley Saturday night with southeasterly flow increasing
across the region. With the 850 mb front just overhead, periods
of rain and showers will likely develop overnight, and may be
heavy at times. Lows in the low to mid 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, the stalled front that was down in North Carolina will
move northward as warm front. A southerly flow will form later in
the day on Sunday leading to the transport of warm and moist air
into our region. Scattered showers will be possible with storms
having the potential to produce heavy rain. Daytime high
temperatures are expected to remain in the low to mid 70s on
Sunday.

Monday into Tuesday, the region will be in the prefrontal zone of
the approaching cold front from the west. A southerly flow will
transport warm and moist air into the region leading to precipitable
water values rising up to the two inch mark. High dew points along
with temperatures in the upper 80s will lead to the threat for the
formation of scattered showers and thunderstorms. These
thunderstorms will have the potential to be strong and severe.
The cold front will pass by midweek. High temperatures will
rise up into the mid to upper 80s with some areas reaching the
90 degree mark once again on Tuesday.

Winds will shift out of the north on Wednesday which will lead
to drier and slightly cooler air. Daytime temperatures will
still be warm in the mid to upper 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will move southward today with increasing chances
for scattered showers/thunderstorms by the afternoon and evening.
Brief intervals of sub-VFR conditions will be possible, with
highest chances at MRB/BWI/MTN between 22-03z. Some fog is
possible tonight into Friday morning, with the highest risk at
CHO/MRB.

Potential for periods of sub-VFR conditions will exist
Friday/Friday night with showers/thunderstorms possible. Low
ceilings may also develop Friday night into Saturday with
showers and moist northeasterly flow.

On Sunday, periods of rain and low ceilings with sub-VFR
conditions are possible. Scattered showers and storms are
possible Monday.

&&

.MARINE...
Winds are increasing out of the south this afternoon, however
are expected to generally remain below SCA criteria. Risk of
thunderstorms with gusty winds will increase this afternoon and
evening, especially across the northern Chesapeake Bay.

By Friday and Friday night, winds will shift out of the north,
although still sub- SCA, with showers and thunderstorms likely.
Northeast to east winds increase on Saturday and Sunday with
SCA conditions becoming possible.

Scattered showers and thunderstorms will be possible on Monday
with winds out of the south. Small craft advisories may be
needed.

&&

.TIDES/COASTAL FLOODING...
Light and generally southerly flow will continue through today
with water levels remaining slightly elevated. As winds turn
onshore out of the north/east tonight and into the weekend,
minor coastal flooding becomes more of a concern.

&&

.CLIMATE...
Temperatures will remain quite warm today with near-record
temperatures.

Record warm highs
SITE             DCA      BWI      IAD
Thursday  9/6  98/1954  98/1983  98/1983

Record warm lows
SITE             DCA      BWI      IAD
Thursday  9/6  77/1983  75/1880  72/1996

Weather records for the Washington DC area (DCA) have been kept
at what is now Ronald Reagan Washington National Airport since
1945. Observations from downtown Washington extend the period
of record back to 1872.

Weather records for the Baltimore MD area (BWI) have been kept
at what is now Baltimore-Washington International Thurgood
Marshall Airport since 1950. Observations from downtown
Baltimore extend the period of record back to 1872.

Weather records for the Dulles VA area (IAD) have been kept at
what is now Washington Dulles International Airport since 1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
CLIMATE...RCM
Hazardous weather outlook, Sep 6, 1:03 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
203 PM EDT Thu Sep 6 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
203 PM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon and evening may produce isolated
instances of damaging winds and flooding, with the highest risk
in central and northern Maryland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered instances of flooding are possible Friday due to
showers and thunderstorms with heavy rain.

Locally heavy rain may produce isolated instances of flooding
Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
203 PM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon and evening may produce isolated
instances of damaging winds and flooding, with the highest risk
in eastern West Virginia and central and northern Maryland.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered instances of flooding are possible Friday due to
showers and thunderstorms with heavy rain.

Locally heavy rain may produce isolated instances of flooding
Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 6, 3:43 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            CUMBERLAND              39.65N  78.76W
09/06/2018                   ALLEGANY           MD   911 CALL CENTER

            SEVERAL BASEMENTS FLOODED IN CRESAPTOWN.

&&

EVENT NUMBER LWX1801889

DH
Local storm report, Sep 6, 3:49 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 SSE RAWLINGS          39.50N  78.87W
09/06/2018                   MINERAL            WV   911 CALL CENTER

            TWO TREES DOWN IN THE 4400 BLOCK OF KNOBLEY ROAD IN
            SHORT GAP.

&&

EVENT NUMBER LWX1801890

DH
Local storm report, Sep 6, 3:53 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 NNE NEW CREEK         39.40N  79.01W
09/06/2018                   MINERAL            WV   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF CUT OFF ROAD AND NEW
            CREEK HIGHWAY.

&&

EVENT NUMBER LWX1801891

DH
Local storm report, Sep 6, 4:37 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            BRADY                   39.60N  78.83W
09/06/2018                   ALLEGANY           MD   911 CALL CENTER

            US-220 MCMULLEN HIGHWAY SOUTHWEST BLOCKED BY HIGH WATER
            AND DEBRIS (FROM WARRIOR RUN WHICH IS OUT OF ITS BANKS)
            NEAR MD-636 WARRIOR DRIVE.

&&

EVENT NUMBER LWX1801892

DH
Local storm report, Sep 6, 4:51 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT THU SEP 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 SSE RAWLINGS          39.50N  78.87W
09/06/2018                   MINERAL            WV   911 CALL CENTER

            THREE LARGE TREES DOWN INCLUDING ONE INTO A BARN AND
            MULTIPLE LARGE LIMBS DOWN NEAR THE 4400 BLOCK OF KNOBLEY
            ROAD IN SHORT GAP.

&&

CORRECTED REMARKS

EVENT NUMBER LWX1801890

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
September 6, 5:55 PM EST
Where
Harford County, 1.06 mi E of Mill Green
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.670, -76.310

A tree was blown down on Macton Road at the Broad Creek bridge. A tree was also blown down in the 1800 block of Deep Run Road.

Thunderstorm Wind, Harford

When
September 6, 6:20 PM EST
Where
Harford County, 1.27 mi ENE of Bel Air
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.540, -76.330

A tree was blown down into power lines on MD SR 22 in Bel Air.

Thunderstorm Wind, Baltimore

When
September 6, 7:15 PM EST
Where
Baltimore County, 0.53 mi W of (Mtn)martin Arpt Bal
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.320, -76.430

A tree was blown down into an apartment building on Beech Drive.

Thunderstorm Wind, Baltimore

When
September 6, 7:15 PM EST
Where
Baltimore County, 0.69 mi N of Baltimore Martin St
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.340, -76.420

A 52 knot thunderstorm wind gust was measured at KMTN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775291, 775292, 775293, 775294.